Aspirin-induced asthma was one of the first types of asthma to be identified.1 For people with this type of asthma, taking aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs) triggers an asthma attack.2 NSAIDs include naproxen (ex: Aleve) and ibuprofen (ex: Advil, Motrin), as well as aspirin.3 A longer list of NSAIDs is below.
Between 2% and 25% of adults with asthma are sensitive to aspirin.4 Aspirin-induced asthma is more common in adults than children.5 This type of asthma is usually severe.6 Aspirin-induced asthma is also called aspirin-exacerbated respiratory disease or AERD.
What are the signs of aspirin-induced asthma?
The four signs of aspirin-induced asthma are:2
- Ongoing sinus infection
- Nasal polyps
- Sensitivity to aspirin and other NSAIDs
Because of the sinus infection, your nose may feel stuffed and runny. You may feel pressure or pain across your face. You may lose your sense of smell. The ongoing irritation and inflammation in your nasal passages can lead to polyps.7 Polyps are soft, non-cancerous growths. The polyps may make your nasal symptoms worse. Polyps are usually treated with surgery or medication. For people with aspirin-induced asthma, the polyps usually grow back soon after surgery.6
What happens during an aspirin-induced asthma attack?
An aspirin-induced asthma attack can be deadly.4 The attack can begin within minutes or up to two hours after taking aspirin or another NSAID.6 The reaction is usually dose dependent: small doses cause a mild attack and large doses cause a severe attack.2
Signs of an attack are:2,6
- Runny or stuffy nose
- Swollen, watery or itchy eyes
- Redness in the face and neck
- Difficulty breathing
- Stomach pain
In very serious cases, the airways can narrow severely. The person goes into shock, becomes unconscious, or stops breathing.6
What medications trigger aspirin-induced asthma?
Although it is called “aspirin-induced asthma,” medications related to aspirin can also cause an attack. These drugs are called NSAIDs. Traditional NSAIDs block an enzyme called COX-1.3 COX-1 has role in pain and inflammation. Therefore, blocking COX-1 relieves pain and reduces inflammation.
The Table contains list of prescription and non-prescription NSAIDs that may cause an asthma attack in people with aspirin-induced asthma.2,8,9
Table. NSAIDs that Block COX-1
Adapted from Woessner KM, et al. J Allergy Clin Immunol. 2014;133:286-287; US National Library of Medicine. Daily Med. Accessed 1/2/15 at: http://dailymed.nlm.nih.gov/; US National Library of Medicine. MedlinePlus. Accessed 1/2/15 at: http://www.nlm.nih.gov/medlineplus/.
How is aspirin-induced asthma diagnosed?
An ongoing sinus infection is a hallmark of aspirin-induced asthma. Without a sinus infection, it is unlikely that you have this type of asthma.2
An asthma attack after ingesting aspirin suggests that you have aspirin-induced asthma.2 However, some providers may want to do an aspirin challenge to be sure.4
How is aspirin-induced asthma treated?
The first step in treating aspirin-induced asthma is to manage the underlying asthma.2 Inhaled corticosteroids are used to treat most people.6 Some people with more severe asthma also need additional medications.
Another type of asthma medication called leukotriene receptor antagonists are often helpful.5,6 Inflammatory chemicals called ‘leukotrienes’ cause the reaction to aspirin and other NSAIDs. Leukotrienes cause the airways to narrow. Leukotriene receptor antagonists prevent the chemical reactions that cause airway narrowing.
If you have aspirin-induced asthma, you must either avoid taking aspirin and other NSAIDs, or you must undergo treatment that desensitizes you to these medications.2 If you chose to avoid the medications, your health care provider may be able to recommend some safe alternative drugs for pain and inflammation.6
About 60% of people who try aspirin desensitization have improvements.4 They have fewer nasal polyps and sinus infections.6 They need less medication and surgery. They are happier with their quality of life. Within about four weeks of aspirin desensitization, the sense of smell returns.2
How is aspirin desensitization done?
Aspirin desensitization must be done in facilities equipped to handle an emergency.2 Here is the process:
- You will start with a very low dose of aspirin.
- After about 3 hours, you will be given a slightly higher dose. The dose will be increased until you have a reaction.11 Symptoms of the reaction occur most often in the eyes or nose.2 Occasionally, you will notice symptoms in your airways, stomach, or skin.
- The provider will treat your symptoms.
- You will continue to receive that same dose of aspirin until you no longer react.
- This process is repeated until you reach the maximum dose of aspirin.11 A typical maximum dose is 325 mg.2
Aspirin desensitization therapy can take two to four days. Sometimes a nasal NSAID is used to shorten the time it takes.
After aspirin desensitization, you will need to take aspirin every day. Daily aspirin maintains the effect. After four days without taking aspirin, you will become sensitive to it again. If this happens, you will need to repeat aspirin desensitization therapy.